For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Also new to forum - question Go to previous topic Go to next topic Go to higher level

By frisco12 On 2011.01.21 10:23
I'm so glad to have found this forum. I don't want to make this too long but want you to understand the situation. My 80 year old FIL who lives in an apartment that we built onto our house, was diagnosed with Parkinson's about 1 1/2 years ago. The neuro watched him walk about 3 feet, prescribed carb/levo and said if it helps, it's parkinson's, if it doesn't, it isn't. Well, it did help at least in part. He's much more verbal and "with it" than he used to be. I've been in denial for all this time because I didn't want to be a caregiver again. My mother lived with us for several years and she had Alzheimer's. I was her sole caregiver and it was the hardest thing I ever did. After she died, I thought that part of my life was over. But now there's Parkinson's. I am married and my husband is very involved with his dad but he is a truck driver and is gone at least 3 nights a week and sometimes more. So I've finally gotten my head out of the sand and accepted the fact that this is mine to do. My husband has a brother who lives fairly close but he doesn't come around much.
Fortunately, my FIL is still doing most things for himself but is declining. I've learned that if I have questions that I must find the answers myself because the drs. just can't tell me. I'm convinced he's had Parkinson's for many years before the dx, they simply didn't catch it. He didn't start with trembling so they just treated symptoms. For instance, he's had a huge problem with BP, mostly low but sometimes high. His dr. put him on BP meds because he was more concerned about the times it was high. When it started being low ,basically all the time, and I asked if it was from the Parkinson's, dr. said no. I've since learned that isn't true. They also said that his constipation isn't related to Parkinson's and I know that's not true either.
Now he is having involuntary muscle movements in his back, almost constantly, and they said it wasn't Parkinson's but could be caused from an antidepressant that he's been on for 10 years. They told me to stop that but when I did, he said he was so much more nervous, so I put him back on it.
Has anyone else had the muscle jerking in the back?
I've read a lot of posts on here and have already learned so much more than the drs. would ever tell me. Also does anyone know if there is a list somewhere that tells what symptoms are common in Parkinson's? I've read about the most common, such as balance, gait, etc. but I'm sure there are others that I'm not aware of. Thanks for any help you can give me.

By lurkingforacure On 2011.01.21 23:36
There is a condition that mimics Pd but isn't, and is treatable with a shunt in the head. Scary, I know, but so is PD. I'd want to be sure your FIL really does have PD.

I can't remember what the condition is called but google it and you'll find it, what happens is pressure builds up in the brain causing symptoms almost identical to PD. They relieve the pressure with a shunt and the symptoms disappear. I'd far rather have that than PD. And yes, the symptoms can be building for a long time, just like PD. I hope that is what you are dealing with and not PD.

What made me think of this was the BP, I think that is a big symptom in this other condition.

By LOHENGR1N On 2011.01.21 23:47
Hi frisco12, Welcome to the forum. The National Parkinson Foundation site might help. When you get there click on PD 101 (How do you know if you have PD) it has a list of symptoms, I don't know if these are what you've already seen. There might be some you haven't seen yet. Explore the site and the other Parkinson's disease sites online, many have free downloads and booklets you can get. I'd encourage you to get all of them you can and keep them handy. Again welcome to the forum. Take care, best of luck and hang in there.

By Emma On 2011.01.22 03:19
frisco12, Welcome to the forum. This is a good place to get information or at least to be steered to a reliable source. There are so many symptoms that can be part of Parkinson's that a comprehensive list might not be possible to find but this forum is a good place to check out whether anyone else has experienced the same thing. The other thing to remember is that PWP are also just regular folks and subject to all of the ailments and diseases that the rest of us get. Sometimes it's hard to sort out what is PD and what is something else. The back problem that you described almost sounds like restless leg syndrome, which usually affects the the legs but I did read somewhere that it can affect other areas of the body as well. You could ask the neurologist about the possibility. Keep us updated on what you find out.

By karolinakitty On 2011.01.22 10:12
frisco12...You didn't mention what anti-depressant you FIL was on.... From prolonged use of certain types of these drugs you can get parkinsonism symptoms. Here is a link to look at stating this:

http://www.pdcaregiver.org/DrugsCausePark.html

Also. some anti-depressants interact with the Sinemet and cause PD symptoms to worsen....you may want to google PD drugs and depression drugs or look up the drug for depression he is taking and see if it mentions parkinsonism as a side effect..

By izrblue On 2011.01.22 20:01
I haven't posted in awhile, but have been following all posts regularly. While not the primary caregiver to my PD brother, his wife is incapable and I'm afraid he's not getting the proper meds. He was just given Sinemet by a new PD specialist, but is refusing to take it after just 3 days due to nausea. He's presently on Lexapro and Aricept, but is complaining of increased tremors and neck stiffness. I believe the Aricept is helping his "confusion", but mostly not. Is this ok just to stop a drug cold and are all the PD type drugs going to cause similar symptoms?

God ... never realized just how serious this disease is. All my SIL complains about is the fact that he never wants to "go anywhere, or do anything". I have to keep myself from slapping her. Maybe ignorance IS bliss!

Thanks all for the support.

By LOHENGR1N On 2011.01.23 00:06
izrblue, If nausea is a problem with the Sinemet, ask your brother if He's tried it with food? (a couple of crackers or even a sandwich, bowl of ice cream) I have the same problem and have taken mine with food for years (my neurologist suggested with food) some people are like us and need something with it. Most anti-Parkinson's med's shouldn't be stopped cold turkey and should be withdrawn slowly. You'll have to read each drug individually to see which side-effects they can cause. Yes this is a serious disease and one of the problems we in the Parkinson's community face is educating the public of this fact! Many think it's just an irritating tremor or some "fidgeting".

By parkinit On 2011.01.23 10:05
I don't have much to add to this, izrblue, except I WOULD HIGHLY URGE you to get a second opinion on the initial diagnosis. Take the information and sites recommended by the wise people responding to your post, print off other potential options (if it looks more like something other than PD through your research), and have the dr ensure that he has fully tested your PDer to confirm that he definitely does have PD. If there was a chance that any of our PDers possibly didn't have PD, I assure you we would certainly be looking for that "other option."

If you PDer has PD, then you will know for sure, but are better educated and equipped for the journey through all your research.

I'm not sure about the rolling muscles. Of course, I'm assuming you know what dyskenesia is and that you have outruled that possibility already.

Best of luck to you.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you